T Nation

TRT and Getting Off SSRI's

Been on Lexapro for about 3 years. Reading that TRT ups the amount of natural serotonin levels, so thinking of transitioning off of Lexapro. Currently 12 weeks in on TRT and things are going really well. Switched to twice per week injections like 3 weeks ago and now even the little ups and downs seems even and balanced out. Anyone have any experience getting off SSRI’s because of successful TRT?

I would do a slow taper rather than stop abruptly, but your levels are about 3 more weeks from stabilizing and I wouldn’t say you are out of the woods just yet.

Regarding SSRIs… I had an episode about 5 months ago in which I had a serious bout of depression, and anxiety. Clearly it was hormonal, but I was beginning to experience performance anxiety and couldnt get hard for intercourse, exclusively. Started seeing a therapist and he wanted to get me on SSRIs. I rejected his approach. But decided to take 2.5mg of Cialis daily. Erections were good, but my mood began to change. I was happier than I had been in years. I was motivated and thats how I made the decision to get on TOT. So not sure if it would help you in that aspect, but the mental health it brought is not something I can really explain that well. I was just happier, and my sex life didnt suffer due to the use of a pill. I suppose better blood flow to the brain helped me.

Definitely slowly taper off the Lexapro over an extended period of time dropping in very small increments. This is something I have a good bit of experience with myself and will keep you from having major issues.

I have been on an SSRI for 20+ years (zoloft). I have tried to get off of it MULTIPLE times through the years and have not been able to (TERRIBLE depression the second i lower my dose). I started TRT in August and have been tapering my SSRI gradually. So far i have had great success. i am not completely off of it yet. I have done a ton of reading on it and it will take 9-12 months for me to taper completely. Below is what my plan is and so far it is working great. DO NOT RUSH IT, your body needs time to adjust!

Phase 1: take a whole pill day 1, a whole pill day 2, a half pill day three. Repeat for two months
Phase 2: take a whole pill day 1, half pill day 2, half pill day three. repeat for 2 months.
Phase 3: take a half pill each day.
Phase 4: half pill day 1, half pill day 2, no pill day three. repeat for 2 months (this is where i am at now).
Phase 5: half pill every other day. repeat for 2 months.
Phase 6: half pill every third day for 2 months
Phase 7: DONE

By the time I started this thread I was 1.5 weeks into a half dose 5mg. So at the 2 week mark I went straight to 0. Big mistake. The first 3 days felt like I was a ball of static electricity getting shocked by every stimulus in the world. Light, sound, touch. Day 4 and 5 I went straight manic. My fight or flight senses were at an 11. By the end of day 5 I took a full dose and been back doing a full dose for the last few days.

If anything TRT made the acute symptoms worse. But more than likely after 3 years there has been some semi permanent changes to my brain chemistry. I’m not going to try to get off the SSRIs again for a little while. Scared my wife and coworkers half to death. But i’ll give your schedule a try, that time.

I’m not sure the change is permanent. At least that’s not what I understand. I think the longer you’re on it, the longer it takes your brain to get back to where it was before you got on it, which is why I suggested the super slow taper.